SIZE XSSIZE SMSIZE MDSIZE LG

Recalls and Safety Alerts from the FDA

Lindsay Hladnik, PharmD BCOP
Clinicial Pharmacist, Hematologic Malignancies/SCT Barnes-Jewish Hospital
St. Louis, MO


Recalls

Darbepoetin Alfa (Aranesp)
Recall in Non-U.S. Countries Amgen has issued a voluntary recall of darbepoetin alfa 500-mcg prefilled syringes distributed outside of the United States. This is because of the presence of visible particles that were observed in certain lots during a routine quality exam. There have been no adverse events re- ported. Darbepoetin alfa distributed in the United States has not been impacted by the recall. http://www.fda.gov/ Safety/ Recalls/ucm410011.htm

Safety Alerts

Everolimus (Afinitor)
The warnings and precautions section for everolimus has been updated to include the risk of Pneumocystis jiroveci pneumonia (PJP), which may be associated with concomitant corticosteroids or other immunosuppressive agents. Consider the administration of PJP prophylaxis when these agents are used concomitantly. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm258494.htm

Docetaxel
The package labeling for docetaxel has been updated to include information on the alcohol content of some docetaxel formulations. There have been cases of alcohol intoxication reported. Consideration on the ability to drive, operate machinery, or perform other activities that require skill and alertness should be taken into account after receiving an infusion. http://www.fda.gov/ Safety/MedWatch/SafetyInformation/ucm396551.htm

Ruxolitinib (Jakafi)
Updates have been made to the warnings and precautions—risk of infection section of the package insert for ruxolitinib. Patients should be evaluated for risk factors of tuberculosis, and those who are at high risk for latent infection should be tested prior to initiating ruxolitinib. The prescribing information within the warnings and precautions section also has been revised to include the risk of myelofibrosis symptom exacerbation following the interruption or discontinuation of ruxolitinib. Myelofibrosis symptoms may return to pretreatment levels over a time frame of approximately 1 week following interruption or discontinuation and have included respiratory distress, multiorgan failure, disseminated intravascular coagulation, hypotension, or fever. Patients may require the drug to be restarted or the dose to be increased in these instances. When possible, consideration should be made to taper the dose gradually. Patients should be educated to not interrupt or discontinue ruxolitinb therapy on their own without consulting a healthcare practitioner. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm377314.htm

Ado-Trastuzumab (Kadcyla)
Hemorrhagic events have been reported in clinical trials of ado-trastuzumab. Some of the events were fatal, and some included respiratory, central nervous system, and gastrointestinal hemorrhage. Cases occurred in patients with or without known risk factors for bleeding. Additional monitoring should be considered if concomitant anticoagulation or antiplatelet therapy is necessary.http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm409252.htm

Triptorelin (Trelstar) and Leuprolide Acetate (Lupron)
Updated warnings and precautions include the potential for androgen deprivation therapy to prolong the QT/QTc interval. Risks versus benefits should be considered in patients with congestive heart failure, congenital long QT syndrome, or frequent electrolyte abnormalities, or who are taking concomitant meds known to prolong the QT inter- val. Correct electrolyte abnormalities and consider periodic monitoring of EKGs and electrolytes. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm347049.htm

Axitinib (Inlyta)
Cardiac failure was noted in 2% of patients receiving axitinib for renal cell carcinoma in a clinical trial compared with 1% in patients receiving sorafenib. Some of the cases were reported to be fatal. Patients should be monitored for signs and symptoms of cardiac failure during therapy with axitinib. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm372723.htm

Peginterferon Alfa-2b (Sylatron)
Information on dosing peginterferon alfa-2B in patients with moderate or severe renal impairment or end-stage renal disease (ESRD) has been included in the dosing and administration section of the package insert. A 25% dose reduction is recommended in patients with moderate renal impairment (CrCl 30–50 mL/min/1.73m2), and a 50% dose reduction is recommended for patients with severe renal impairment (CrCl < 30 mL/min/1.73m2) or those with ESRD on dialysis. http://www.fda.gov/Safety/MedWatch/ SafetyInformation/ucm314604.htm

Bevacizumab (Avastin)
The warnings and precautions have been updated to include data from cervical cancer studies. The incidence of gastrointestinal (GI) perforation in patients with persistent, recurrent, or metastatic cervical cancer occurred in 3.2% of patients treated with bevacizumab. All of the patients who developed GI perforation had previously received pelvic radiation. The incidence of GI-vaginal fistulae formation was 8.2% in cervical cancer patients who received bevacizumab, all of whom had a history of prior pelvic radiation, compared with 0.9% in control patients. The incidence of non-GI vaginal, vesical, or female genital tract fistulae was reported in 1.8% of cervical cancer patients receiving bevacizumab versus 1.4% in control patients. In addition, an increased risk of venous thromboembolic events may occur in patients with persistent, recurrent, or metastatic cervical cancer who receive bevacizumab. The incidence of ≥ grade 3 venous thromboembolism (VTE) in those receiving chemotherapy in combination with bevacizumab was 10.6% versus 5.4% in those receiving chemo alone. Bevacizumab should be permanently discontinued in patients with grade 4 VTE, including pulmonary embolism. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm287610.htm

Lenalidomide (Revlimid)
The risk of arterial thromboembolism has been added to the black box warnings and the warnings and precautions section of the package labeling for lenalidomide. There is an increased risk of myocardial infarction and stroke in patients with multiple myeloma receiving lenalidomide with dexamethasone. Because of the increased risk of thrombotic events in patients receiving lenalidomide in combination with dexamethasone, the administration of thromboprophylaxis is recommended. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm299519.htm 

5-HT3 Receptor Antagonists
The risk of serotonin syndrome has been added to the warnings and precautions section of the package inserts for all 5-HT3 receptor antagonists. Most cases have occurred concomitantly with other serotonergic agents (e.g., SNRIs, SSRIs, MAOIs, methylene blue, tramadol, lithium, mirtazapine, and fentanyl), and some cases have resulted in fatalities. Patients should be monitored for signs or symptoms of serotonin syndrome, especially when used in combination with other serotonergic drugs. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm418818.htm

Clofarabine (Clolar)
The warnings and precautions section of the prescribing information for clofarabine has been updated. The update includes the risk of hemorrhage. There have been serious and fatal reports, including pulmonary, cerebral, and gastrointestinal hemorrhage, the majority of which occurred in patients with thrombocytopenia. Platelets and coagulation parameters should be monitored. The warnings and precautions section also includes the risk of enterocolitis, which has been reported most commonly within 30 days of combination therapy. Some of the cases have been serious and fatal and have included C. difficile colitis, cecitis, and neutropenic colitis. Patients should be monitored for signs or symptoms of this complication. Last, clofarabine should be discontinued if patients develop exfoliative or bullous rashes. The risk of skin reactions, including serious and fatal cases of Stevens-Johnson syndrome and toxic epidermal necrolysis, has been reported with the drug. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm338244.htm

Nilotinib (Tasigna)
The drug interactions section of the prescribing information has been updated and identifies nilotinib as a moderate CYP3A4 inhibi- tor. Concomitant administration of agents that are metabolized by CYP3A4 may lead to increased concentrations. Dose adjustment of agents that CYP3A4 substrates and that have a narrow therapeutic index may be necessary.

xs
sm
md
lg